Ohio, 2018

High Wind in Ohio, April 4, 2018

April 4, 2018 · NWS CLE · 2 events in 1 county or zone

An area of deep low pressure over southern Illinois early in the afternoon of April 3rd moved quickly northeast and crossed Lake Erie during the evening hours. The low continued to deepen and eventually passed to the north of daybreak just before daybreak on the 4th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of deep low pressure over southern Illinois early in the afternoon of April 3rd moved quickly northeast and crossed Lake Erie during the evening hours. The low continued to deepen and eventually passed to the north of daybreak just before daybreak on the 4th. Northwest winds on the back side of the low gradually increased during the morning hours of the 4th and peaked around midday most areas. Gusts in excess of 60 mph were reported at a couple light houses along the south shore of Lake Erie. Wind gusts decreased further inland. Trees, large limbs and power lines were reported down near the lake shore from about Cleveland east into Northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 4, 8:43 AM EST, 11 minutes earlier.

Area forecast discussion, Apr 4, 8:43 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
943 AM EDT Wed Apr 4 2018

.SYNOPSIS...
A strong cold front will move east of the area today. High
pressure will build east across the lower Great Lakes Thursday
and to the Mid Atlantic Coast by Friday morning. Low pressure
will move east across the lower Great Lakes Friday forcing a
weak cold front across the local area. A ridge of high pressure
will build east across the region Saturday followed by high
pressure Sunday into Sunday night.

&&

.NEAR TERM /THROUGH THURSDAY/...
Some scattered rain showers continue across the area with snow
mixing in across parts of the Snowbelt. Expect this activity to
continue to move east with bands of briefly moderate rain/snow,
mainly across far northeast Ohio into northwest Pennsylvania. No
snow accumulation is expected. All wind headlines remain in
place with gusts already up to around 50 mph in many areas.

Previous Discussion...

A strong cold front will continue to push east out of the area
this morning. The front will take the showers with it and allow
much colder air to push east across the forecast area today. On
the west side of the low pressure system, cyclonic flow around
the low will bring a return flow of moisture and a few sprinkles
or flurries this morning. This wrap around moisture will lift
out to the northeast this afternoon and linger over the east
during the afternoon into tonight. Lake effect snow showers will
develop over the northeast snowbelt and produce some
accumulating snow. Snow accumulations of 1 to 3 inches is
expected but some localized higher amounts are possible if a
band persists over one area. Flow is expected to be more
northwest compared to yesterday and this will setup multibands
rather than the ideal convergence zone from west to east early
in the night. The flow does become more westerly toward morning
and attempt to setup a singular band. Lake induced instability
still looks Conditional with inversion pushing up to around 8000
feet at times. Very little shear expected into Thursday
morning.

The rest of the forecast area should begin to dry out this
afternoon into tonight. A vigorous upper level vorticity maximum
will push southeast toward the area with associated moisture.
This feature will spread a chance for some rain/snow across the
area Thursday. QPF with this feature is expected to be fairly
light.

Temperatures will be much colder through this forecast period
as cold air advection takes place. 850 MB temperatures are
already plummeting behind the surface cold front at this time.

We have the initial wind gusts racing across the forecast area early
this morning with the cold front, then an impressive pressure
fall/rise couplet is progged to cross the area today from west to
east. Rarely do you see this strong of pressure rises occur
simultaneously with strong winter like cold advection, more like a
November/December system. The mixed layer is progged to increase to
5-7k by this afternoon but winds aloft will begin to decrease by
that time except across extreme northeast OH and northwest PA. Will
issue a wind advisory for all areas today for gusts over 40 knots/46
mph and issue a wind warning for the lakeshore of extreme northeast
OH and Erie County in northwest PA where some gusts will likely
exceed 50 knots/58 mph.

Winds should diminish pretty quickly from west to east late this
afternoon and evening especially as the sun begins to go down and
the mixed layer diminishes. Will leave a little room for error on
the wind advisories/warnings at the end of the day. If all goes as
planned they may be able to be cancelled a couple of hours early.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Upper level shortwave and associated positive vorticity maximum
will rotate quickly through the mean flow across the forecast
area and bring a shot of moisture with it. A threat for a mix of
rain/snow will spread across the area Thursday and continue into
Thursday night. Most of the moisture is expected to push east of
the area Friday afternoon. There are major differences in the
European and GFS model solutions for Friday. GFS is the wettest
and European is the driest. The consensus is to lean in the
direction of the European model and a drier solution Friday.

High pressure ridge aloft and surface high pressure build east
across the forecast area Saturday and Saturday night. This
feature will bring a return to fair weather across the entire
forecast area.

Some warmer air will return Friday along with high sun angle
helping to heat things up a tad. This should help boost
temperatures back into the lower to middle 40s across the area
after overnight lows in the lower to middle 30s Thursday night.
Northwest flow and cold air return Friday night ahead of the
surface high pressure. The high will pump more cold air into the
region from the north. The cold air advection until the high
settles in over the forecast area will continue Saturday and
Saturday night. A blend of guidance temperatures supports this
cold air pattern so will lean in that direction.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
No major changes in the overall upper level pattern expected
during the extended periods. A fast moving upper level jet
stream will continue to push shortwave after shortwave into the
local area early in the period. There will be some major
amplification of the upper level ridge in the western United
States by Tuesday morning that will help to deepen a trough in
the eastern part of the country. Unfortunately, this means more
of the same with deepening surface low pressure system over the
lower Great Lakes. The only difference here is the deeper
digging upper level trough will cause cyclogenesis to occur
along the Atlantic coast and this will aid in pulling the
surface low east of the area. The low will become absorbed with
the coastal low by mid week. Another surge of cold air will
return into the forecast area in the wake of the low pressure
system on Tuesday. This storm system will bring moisture with it
and of course a mix of rain/snow once again. Little change to
current forecast temperatures as they look reasonable.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Cold front is now east of the area at this time. Cold air is
beginning to push east into the local area. Some shower activity
will occur near the lake and northwest Ohio spreading east to
the eastern parts through the day today. Wind advisory for much
of the area in effect. High wind warning is in effect for the
northeast lakeshore. Winds will be settling down tonight along
with improving conditions late this afternoon into tonight
concerning ceilings.

.Outlook...Non-VFR possible Thursday night through Friday night.

&&

.MARINE...
Deepening low pressure will continue to track across southern
Ontario into Quebec today, a favorable path for strong winds on Lake
Erie. Will expand the gale warning to the western basin and upgrade
the eastern half of the lake to a storm warning. Winds aloft are
expected to be 50-60 knots and those winds could mix down to the
surface as strong pressure rises are coupled with strong cold
advection today and a favorable southwest direction exists into
mid/late afternoon. Once the wind begins to veer westerly and the
strongest pressure rises begin to shift east, winds will diminish on
Lake Erie from west to east from mid afternoon into the evening.

High pressure will track quickly across the Ohio valley on Thursday
and winds will back to the southwest and south but not for long.
Another strong cold front will drop across the lake on Friday and
small craft advisories will likely be needed as winds become WNW.
Winds should begin to decrease on Saturday and high pressure is
expected to be overhead on Sunday. Winds will become southeast on
Monday ahead of the next strong storm system.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 8 PM EDT this evening for OHZ012-089.
     Wind Advisory until 8 PM EDT this evening for OHZ010-011-013-
     014-020>023-031>033-038.
     Wind Advisory until 4 PM EDT this afternoon for OHZ003-006>009-
     017>019-027>030-036-037-047.
PA...High Wind Warning until 8 PM EDT this evening for PAZ001-002.
     Wind Advisory until 8 PM EDT this evening for PAZ003.
MARINE...Low Water Advisory until 4 PM EDT this afternoon for
     LEZ142>144-162>164.
     Gale Warning until 4 PM EDT this afternoon for LEZ142-143-162-
     163.
     Gale Warning until 8 PM EDT this evening for LEZ144>146-
     164>166.
     Storm Warning until 8 PM EDT this evening for LEZ147>149-
     167>169.
     Gale Warning until 10 AM EDT this morning for LEZ147>149-
     167>169.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy/Mottice
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Lombardy
MARINE...Kosarik
Hazardous weather outlook, Apr 4, 3:27 AM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
427 AM EDT Wed Apr 4 2018

LEZ144-164-050830-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from The Islands to Vermilion OH-
427 AM EDT Wed Apr 4 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ145-146-165-166-050830-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
427 AM EDT Wed Apr 4 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142-143-162-163-050830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
427 AM EDT Wed Apr 4 2018

...GALE WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-147>149-167>169-050830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
427 AM EDT Wed Apr 4 2018

...GALE WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>009-017>019-027>030-036-037-047-050830-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Knox-
427 AM EDT Wed Apr 4 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-PAZ001-002-050830-
Lake-Ashtabula Lakeshore-Northern Erie-Southern Erie-
427 AM EDT Wed Apr 4 2018

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-013-014-020>023-031>033-038-PAZ003-050830-
Lorain-Cuyahoga-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Wayne-Stark-Mahoning-Holmes-Crawford-
427 AM EDT Wed Apr 4 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lake

When
April 4, 8:54 AM EST
Where
Lake forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
C-MAN Station
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

A 57 knot or 65 mph wind gust was measured by an automated sensor on the Fairport Lighthouse.

High Wind, Lake

When
April 4, 11:45 AM EST
Where
Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

High winds downed a tree along Wood Road in Madison.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750945, 750942.